Tornadoes · United States · Iowa · 2008

EF1 tornado, Winfield, Iowa, April 25, 2008

This EF1 tornado ran 1.3 miles across Henry County on April 25, 2008, touching down at 3:08 PM CDT and reaching 20 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 25, 2008
Touchdown
3:08 PM CDT (20:08 UTC)
Lifted
3:10 PM CDT (20:10 UTC)
On the ground
2 minutes
Path length
1.3 miles (2.1 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Henry County
Touchdown point
41.132, -91.448
Lift-off point
41.145, -91.430
Record number
0804251408-01

What the Weather Service recorded

Strong low pressure tracked from western Kansas to western Wisconsin on April 24-25, 2008. A warm front moving across the region brought heavy rain and flash flooding to areas north of I-80. Then an impressive cold front swept across eastern Iowa and northwest Illinois. This front triggered severe thunderstorms which produced two tornadoes, large hail and damaging winds.

This tornado touched down on the northwest side of Winfield at the Twin Lakes golf course. The EF1 tornado had maximum winds to 90 mph, travelled to the northeast for 1.3 miles, and had a width of 20 yards. At the golf course a large pine tree was snapped, several small trees were uprooted and a wind mill damaged. At a nearby farm, a machine shed had it/s north and east walls blown out with debris carried less than 1/4 mile. A portion of a wooden fence was blown down, and there were also power poles snapped.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the tornado touched down at Apr 25, 2:59 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 25, 2:59 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 PM CDT FRI APR 25 2008...CORRECTED AVIATION SECTION

.SYNOPSIS...
STRONG LOW PRESSURE IN WESTERN WISCONSIN SENDING A STRONG COLD FRONT
SWEEPING THROUGH THE REGION REMAINDER OF THE AFTERNOON AND EVENING.
AFTER SEVERE WEATHER THREAT ENDS THIS EVENING...MUCH COLDER AIR TO
INVADE THE REGION THIS WEEKEND AND INTO EARLY NEXT WEEK. RAIN AND
SNOW MIX EXPECTED ON SUNDAY WITH POTENTIAL FOR FROST/FREEZE EARLY
NEXT WEEK. TEMPERATURES THEN MODERATE WITH ECMWF MODEL HINTING AT
ANOTHER VERY STRONG STORM SYSTEM AFFECTING THE REGION AT THE END OF
NEXT WEEK.

&&

.SHORT TERM...TODAY AND TONIGHT...
VERY IMPRESSIVE COLD FRONT APPROACHING EASTERN IOWA WITH 15 DEGREE
TEMPERATURE DROP IN ONE HOUR AS THE FRONT PASSES. EVEN AT THIS TIME
OF THE AFTERNOON AT THE END OF APRIL SNOW STILL FALLING IN NORTHWEST
IOWA AND ADJACENT AREAS. EXPECT SCATTERED THUNDERSTORMS IN EASTERN
IOWA...SOME SUPERCELLULAR PRODUCING MAINLY LARGE HAIL...THEN DAMAGING
WINDS AS THE STORMS EVENTUALLY EVOLVE INTO A NEARLY SOLID LINE AS IT
PUSHES EAST INTO ILLINOIS. WHILE THE STORMS ARE STILL SCATTERED CANT
RULE OUT AN ISOLATED TORNADO OR TWO. WILL END THE THUNDERSTORMS THIS
EVENING IN OUR ILLINOIS CWA THEN BRING IN THE COLDER WEATHER...GUSTY
WEST WINDS AND PLENTY OF LOW CLOUDS OVERNIGHT AND FOR MUCH OF
SATURDAY.

..HAASE..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
SATURDAY NIGHT THROUGH MONDAY...THE MAIN FORECAST CHALLENGE FOR THIS
PERIOD IS PRECIPITATION TYPE. THE ECMWF/GFS40 BOTH SHOW A FAIRLY
SIGNIFICANT UPPER LEVEL TROF MOVING ACROSS THE MID WEST SATURDAY
NIGHT AND SUNDAY.  850 MB TEMPS ARE PROGGED TO FALL BELOW FREEZING
BY 12Z SUNDAY ACROSS MUCH OF THE FORECAST AREA WITH LIGHT TO
MODERATE AMOUNTS OF PRECIP EXPECTED.  THESE TEMPS SHOULD BE COLD
ENOUGH TO MIX THE RAIN WITH SNOW LATE SATURDAY NIGHT INTO SUNDAY...
ESPECIALLY ALONG AND NORTH OF THE HIGHWAY 20 CORRIDOR.  LITTLE SNOW
ACCUMULATION IS EXPECTED BUT WE COULD SEE SOME LIGHT ACCUMULATIONS
ON GRASSY AND EXPOSED SURFACES.

TUESDAY THROUGH FRIDAY...THE ECMWF/GFS PROG TUESDAY TO BE A DRY BUT
COOL DAY AS A NORTHWEST FLOW ALOFT ADVECTS CANADIAN HIGH PRESSURE
ACROSS THE MID MISSISSIPPI VALLEY. THE ECMWF/GFS THEN FORECAST SUNNY
SKIES WITH MODERATING TEMPERATURES FOR WEDNESDAY AND THURSDAY AS AN
UPPER LEVEL RIDGE BUILDS OVER THE MIDWEST BETWEEN A CLOSED UPPER LOW
LOCATED OVER THE EASTERN GREAT LAKES AND A DIGGING TROF IN THE INTER
MOUNTAIN WEST. THE NEXT CHANCE OF PRECIPITATION WILL BE THURSDAY
NIGHT INTO FRIDAY AS THE GLOBAL MODELS MOVE AN UPPER LEVEL LOW NEAR
THE FOUR CORNERS REGION TOWARD THE MID WEST.

..KUHL..

&&

.AVIATION...
SCATTERED THUNDERSTORMS EXPECTED FOR THE TAF SITES THIS AFTERNOON.
MORE SOLID LINE OF STORMS WILL EVOLVE LATER THIS AFTERNOON FARTHER
EAST IN ILLINOIS. STRONG COLD FRONT WILL SWEEP THROUGH THIS
AFTERNOON SHIFTING WINDS TO THE SOUTHWEST TO WEST AT 15-30 KNOTS.
WIDESPREAD MVFR CIGS EXPECTED BEHIND THE FRONT...LASTING INTO MUCH
OF SATURDAY.  ..HAASE..

&&

.HYDROLOGY...
AFTER LAST NIGHTS 1 TO 4 INCHES OF RAIN OVER MUCH OF EASTERN IOWA
MANY RIVERS INCLUDING THE MISSISSIPPI RISING RAPIDLY. EXPECTING
MODERATE TO MAJOR FLOODING ON MOST RIVERS. CURRENT STORMS MAY
PRODUCE BRIEF LOCALLY HEAVY RAIN BUT STORMS ARE MOVING RATHER
QUICKLY LIMITING ANY ADDITIONAL IMPACT ON RIVERS.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

HAASE/KUHL
Hazardous weather outlook, Apr 25, 4:06 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 AM CDT FRI APR 25 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
406 AM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT
A THUNDERSTORM COMPLEX WILL MOVE ACROSS THE AREA DURING THE MORNING
HOURS BRINGING LOCALLY HEAVY RAINFALL TO THE AREA. BOUNDARIES LEFT
OVER BY THIS THUNDERSTORM COMPLEX WILL ALLOW MORE THUNDERSTORMS TO
DEVELOP DURING THE AFTERNOON AND INTO THE EARLY EVENING HOURS.

SEVERE STORMS MAY BEEN SEEN TODAY AND EARLY THIS EVENING.
HOWEVER...IT WILL BE DEPENDENT UPON BOUNDARIES LEFT OVER FROM THE
MORNING THUNDERSTORMS AND THE AMOUNT OF DAY TIME HEATING. THERE IS A
VERY REAL POSSIBILITY THAT THE BEST CHANCES FOR ANY SEVERE STORMS
MAY LIE WITH THE ARRIVING THUNDERSTORM COMPLEX THIS MORNING. IF THIS
WOULD OCCUR...HAIL AND WIND WOULD BE THE PRIMARY THREAT.

THE HEAVY RAINFALL FROM THE STORMS MAY RESULT IN FLASH FLOODING.
SOILS ARE SATURATED SO ANY ADDITIONAL HEAVY RAINFALL WILL RUN OFF
RAPIDLY.

THE MISSISSIPPI RIVER AND MOST TRIBUTARY RIVERS IN EASTERN IOWA AND
NORTHWEST ILLINOIS WILL REMAIN ABOVE FLOOD STAGE. FLOOD WARNINGS
REMAIN IN EFFECT FOR POINTS IN THE WAPSIPINICON...CEDAR...IOWA...
ENGLISH...SKUNK...DES MOINES...AND MISSISSIPPI RIVER BASINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A STORM SYSTEM PASSING SOUTH OF THE AREA WILL SPREAD RAIN OVER THE
REGION LATE SATURDAY NIGHT THROUGH SUNDAY. ISOLATED NON-SEVERE
THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY. THERE ARE INDICATIONS
THAT TEMPERATURES MAY BE COLD ENOUGH TO SUPPORT A MIX OF RAIN AND
SNOW NORTH OF HIGHWAY 30 DURING THE DAY SUNDAY.

COLD AIR WILL REMAIN OVER THE AREA THROUGH MONDAY NIGHT CREATING A
THREAT OF FREEZING TEMPERATURES AND FROST. AT THIS TIME IT APPEARS
THAT TEMPERATURES MAY DROP TO OR JUST BELOW FREEZING SUNDAY NIGHT
NORTH OF HIGHWAY 30. MONDAY NIGHT...CONDITIONS WILL BE FAVORABLE
FOR FREEZING TEMPERATURES AND A WIDESPREAD FROST ALONG AND NORTH
OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY EARLY THIS MORNING AND AGAIN
LATE THIS AFTERNOON.

In the hours before

Local storm report, Apr 25, 2:22 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
222 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             DELHI                   42.43N 91.33W
04/25/2008  M1.75 INCH       DELAWARE           IA   EMERGENCY MNGR

            QUARTER TO GOLF BALL SIZE HAIL.

&&

MIKEZ
Local storm report, Apr 25, 2:29 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
229 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             EARLVILLE               42.48N 91.27W
04/25/2008  M1.00 INCH       DELAWARE           IA   EMERGENCY MNGR

&&
Local storm report, Apr 25, 2:31 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
231 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HAIL             COLESBURG               42.64N 91.20W
04/25/2008  E0.88 INCH       DELAWARE           IA   LAW ENFORCEMENT

&&

ERVIN
Local storm report, Apr 25, 2:42 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             NEW VIENNA              42.55N 91.11W
04/25/2008  M1.50 INCH       DUBUQUE            IA   EMERGENCY MNGR

&&

MIKEZ
Local storm report, Apr 25, 2:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
244 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 SW WASHINGTON         41.25N 91.76W
04/25/2008  M0.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

            ALONG HIGHWAY 1 BETWEEN WASHINGTON AND BRIGHTON.

0237 PM     HAIL             3 W WASHINGTON          41.30N 91.75W
04/25/2008  M0.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&

STEVEK
Local storm report, Apr 25, 3:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
302 PM CDT FRI APR 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HEAVY RAIN       MANCHESTER              42.49N 91.46W
04/25/2008  U0.00 INCH       DELAWARE           IA   EMERGENCY MNGR

            NUMEROUR REPORTS OF WATER RUNNING OVER COUNTY ROADS.
            GENERALLY IN A LINE FROM SOUTHWESTERN TO NORTHEASTERN
            DELAWARE COUNTY.

&&

MIKEZ

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 12:00Z

8.1 hours before the tornado, 95 km from the path. April 25, 2008.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2008-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1215 joules per kilogram, CIN -45, lifted condensation level 678 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2008-04-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 157 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1215 J/kg
Mixed-layer CIN
-45 J/kg
Surface CAPE
377 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.5
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Mount Pleasant (MPZ), 22 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the touchdown began at 20:06 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of April 25, 2008

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 251:26 AM CDTEF0Cloud, KS0.125
April 251:35 PM CDTEF0Davis, IA0.830$25,000
April 253:15 PM CDTEF2Muscatine, IA6.5150$200,000
April 252:43 PM PDTEF0Ferry, WA0.120
April 255:18 PM CDTEF1Columbia, WI21.175$600,000
April 255:20 PM CDTEF0Columbia, WI0.225
April 255:44 PM CDTEF0Green Lake, WI7.130
April 256:20 PM CDTEF0Bell, TX1.450
April 256:47 PM CDTEF0Bell, TX0.750

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.